“Hey, let’s go. I got a page from the ED. There’s a kid with a heart rate of 200; they think it is SVT (supraventricular tachycardia).”
As I followed the pediatric cardiology fellow, I recalled the ACLS tachycardia algorithm. After securing airway, breathing and circulation, you ask whether or not the patient is clinically stable. There are 5 questions that help differentiate the stable and unstable patient (Hypotension? Acute altered mental status? Signs of shock? Acute heart failure? Ischemic chest discomfort?). If the patient is unstable, shock him or her (synchronized cardioversion). If the patient is stable, you have a little bit of time to tease out the etiology. Obtain a 12 lead EKG and depending on the QRS length, you can try vagal maneuvers or try antiarrhythmics. And of course, call the cardiologist.
The patient was an 18 year old male with no significant past medical history who suddenly started having palpitations and left chest pain since the previous night. He had experienced these episodes twice before but they had resolved spontaneously. When EMT brought him in, he had already received Adenosine. His heart rate had dropped from 210 to 160 but he was still experiencing some pain. Though he was uncomfortable, he was stable. He was alert and answering questions appropriately, his BP was good, and there were no signs of shock or heart failure. A 12 lead EKG was obtained and it was determined that it was indeed an SVT. Defibrillation pads were placed and the patient was given another dose of Adenosine while on the monitor. The patient moaned in pain as the adenosine temporarily stopped his heart but there was no pause evident on the monitor. He was still tachycardic at 160 with mild discomfort.
The ED attending ordered Amiodarone and the nurses were preparing it when the Electrophysiologist showed up to the trauma bay. He took one look at the 12 lead EKG and said, “This is classic verapamil-sensitive VT (ventricular tachycardia). There is AV dissociation and he has RBBB with left axis deviation. Give him Verapamil and he’ll be fine. Once it breaks, get an echo to make sure there’s nothing weird going on but he should be able to go home. Oh, and have Atropine ready just in case he gets too bradycardic from the Verapamil. I have to go give a lecture but keep me posted.”
Everyone carefully watched the monitor after the verapamil was given. Slowly his heart rate started to creep down: 162…160…159…156…and after a few minutes he was hanging out in the mid 120’s. The cardiology fellow told me I should go to lecture since this might take a while. I later learned that he eventually did break and was being discharged after his echo.
Ventricular tachycardia is very concerning, especially in the elderly with heart problems. And normally Verapamil is contraindicated in VT as it can lead to hemodynamic collapse. However, VT in young patients with no heart problems and an EKG showing RBBB with left axis deviation is classically Verapamil-sensitive VT (aka Belhassen’s VT). It is benign and clinically like SVT. Treatment is daily prophylactic Verapamil or ablation.